• Users Online: 283
  • Print this page
  • Email this page


 
 Table of Contents    
LETTER TO EDITOR
Year : 2014  |  Volume : 58  |  Issue : 2  |  Page : 225-227  

Life-threatening complication following infiltration with adrenaline


Department of Anaesthesia, Maharani Laxmi Bai Medical College, Jhansi, Uttar Pradesh, India

Date of Web Publication16-Apr-2014

Correspondence Address:
Neha Gupta
H-7, Veerangana Nagar, Kanpur Road, Jhansi - 284 128, Uttar Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5049.130850

Rights and Permissions

How to cite this article:
Gupta N, Gupta V. Life-threatening complication following infiltration with adrenaline. Indian J Anaesth 2014;58:225-7

How to cite this URL:
Gupta N, Gupta V. Life-threatening complication following infiltration with adrenaline. Indian J Anaesth [serial online] 2014 [cited 2020 Dec 5];58:225-7. Available from: https://www.ijaweb.org/text.asp?2014/58/2/225/130850

Sir,

An 8-year-old girl child of ASA PS Grade 1, weighing 22 kg, was posted for modified radical mastoidectomy for chronic otitis media. In the operating room, necessary monitoring and intravenous (IV) infusion of Ringer lactate was started. The induction was performed by an IV injection of propofol 40 mg, vecuronium 2 mg and fentanyl 30 μg, and endotracheal intubation was carried out after adequate muscle relaxation. Anaesthesia was maintained with nitrous oxide (66 vol%) and isoflurane (1 vol%) in O 2 . The depth of anaesthesia was adequate as the vital parameters were stable and the patient was receiving approximately a total MAC of 1.4 of inhalational agents. After cleaning, painting and draping, the surgeon injected 60 μg of adrenaline (3 mL of 1:50,000 freshly prepared solution by diluting 1 mg of adrenaline in 49 mL of normal saline [NS]) subcutaneously at the incision site behind the pinna after negative aspiration over a period of 15-20 s. Within 30 s of the injection, the heart rate (HR) and blood pressure (BP) increased from 106 beats per minute (bpm) to 200-210 bpm and from 110/70 to 198/110 mmHg, respectively. The procedure was stopped and the patient was administered 100% O 2 . Within 2-3 min, the airway pressures rose to 18 cmH 2 O from 10 cmH 2 O with coarse crepitations and expiratory wheeze in all lung fields. There were no signs of airway obstruction. O 2 saturation (SpO 2 ) was 85-90% at FiO 2 of 1. BP decreased to 75/40 mmHg with a HR of 160-165 bpm. Lead II in the electrocardiogram (ECG) showed sinus tachycardia. A provisional diagnosis of acute congestive heart failure was made. Inj. furosemide 5 mg IV and Inj. dobutamine at 7 μg/kg/min were administered. A urinary catheter was also inserted. Intermittent IV doses of Inj. vecuronium 0.4 mg and Inj. midazolam 0.4 mg were given. Tracheal suctioning revealed frothy secretions. Over a period of 1 h, the crepitations and wheeze gradually improved. BP could be now maintained at 100/65 mmHg without inotropes. Urine output was 100 mL. The SpO 2 was 99% on FiO 2 of 1. Arterial blood gas showed pH of 7.35, pCO 2 of 45mmHg, pO 2 152 mm Hg, BE -3mmol/l and bicarbonate of23mmmol/l. The trachea was extubated uneventfully after administration of reversal agent.

After extubation, she was conscious and oriented. Her vitals were satisfactory (HR 140 bpm, BP 100/55 mmHg without any inotropes, respiratory rate 25/min) SpO 2 was92% on air and 96% on venturi mask with FiO 2 of 0.4. Auscultation showed few crepitations at the base of the lungs with normal heart sounds. The patient was shifted to the intensive care unit. Chest X-ray, 12-lead ECG, 2-D ECHO and serum electrolytes were normal and she was discharged from the ICU after 2 days.

Skin and subcutaneous tissue infiltration with adrenaline prior to incision is a common practice in an attempt to decrease the vascularity of the tissues, which improves the surgical field view and reduces the blood loss while operating on a vascular field like head and neck surgeries. The maximum recommended dose of adrenaline for infiltration is 5-10 μg/kg, which may get altered due to simultaneous administration of inhaled anaesthetic agents. [1] It is noted that inhalational agents slow the automaticity of the sino-atrial node and myocardial conduction, resulting in atrial and ventricular arrhythmias, which are further potentiated by the use of exogenous adrenaline. [2],[3] Johnston et al. calculated the ED 50 of adrenaline that produces arrhythmia with halothane to be 2.1 μg/kg and with isoflurane to be 6.7 μg/kg. [1] However, there are case reports suggesting the occurrence of severe hypertension, tachycardia, pulmonary oedema, life-threatening arrhythmias and cardiac arrest on infiltration of only 20-30 μg of adrenaline. [4],[5]

Adding lignocaine to epinephrine has a protective action against cardiovascular complications as it stabilizes the myocardium by blocking sodium channels. [1],[6] It is found that for subcutaneous infiltration, using 1:100,000 solution caused significant tachycardia than the 1:200,000 solution, and the 1:500,000 solution is virtually free of any side-effects with a significant decrease in blood loss. [7],[8]

In our case, the surgeon slowly injected 60 μg of adrenaline for infiltration, which was well within the recommended doses. The cardiovascular crisis precipitated by the small dose was unexpected and dramatic. It could be due to accidental intravascular placement of the drug. Repeated aspirations while injecting are recommended. Using 1-2% lignocaine with adrenaline for infiltration is preferred as it has a protective action against arrhythmias, but, in our case, adrenaline was diluted in NS. Also, 1:50,000 adrenaline was used as compared with the standard recommended concentration of 1:100,000-1:200,000.

Thus, it can be concluded that there are chances of severe cardiovascular crisis even after small recommended doses of adrenaline. Hence, one should be cautious while adrenaline is being injected.

 
   References Top

1.Johnston RR, Eger EI II, Wilson CA comparative interaction of epinephrine with enflurane, isoflurane, and halothane in man. Anesth Analg 1976;55:709-12.  Back to cited text no. 1
    
2.Atlee JL 3 rd , Bosjnak ZJ. Mechanisms for cardiac dysrhythmias during anesthesia. Anesthesiology 1990;72:347-74.  Back to cited text no. 2
    
3.Katz RL, Katz GJ. Surgical infiltration of pressor drugs and their interaction with volatile anaesthetics. Br J Anaesth 1966;38:712-8.  Back to cited text no. 3
[PUBMED]    
4.Wanamaker HH, Arandia HY, Wanamaker HH. Epinephrine hypersensitivity-induced cardiovascular crisis in otologic surgery. Otolaryngol Head Neck Surg 1994;111:841-4.  Back to cited text no. 4
    
5.Woldorf NM, Pastore PN. Extreme epinephrine sensitivity with a general anesthesia. Arch Otolaryngol 1972;96:272-7.  Back to cited text no. 5
[PUBMED]    
6.Murthy HS, Rao GS. Cardiovascular responses to scalp infiltration with different concentrations of epinephrine with or without lidocaine during craniotomy. Anesth Analg 2001;92:1516-9.  Back to cited text no. 6
    
7.Hardwicke JT, Jordan RW, Skillman JM. Infiltration of epinephrine in reduction mammoplasty: A systematic review of the literature. Plast Reconstr Surg 2012;130:773-8.  Back to cited text no. 7
    
8.Thomas SS, Srivastava S, Nancarrow JD, Mohmand MH.Dilute adrenaline infiltration and reduced blood loss in reduction mammaplasty.Ann Plast Surg 1999;43:127-31.  Back to cited text no. 8
    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed2317    
    Printed21    
    Emailed0    
    PDF Downloaded443    
    Comments [Add]    

Recommend this journal